Alert archive / Alabama / Wind Advisories in 2017

Wind Advisory 1, NWS Huntsville, AL

January 10, 20177 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Jan 10, 2017, 10:20 AM CST for 7 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2017, 10:20 AM CST (16:20 UTC)
Expired
Jan 10, 2017, 6:00 PM CST
In force
8 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 643 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
643 m²/s²
0-3 km storm-relative helicity
808 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WWUS74 KHUN 101620
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
1020 AM CST TUE JAN 10 2017

...WIND ADVISORY NOW IN EFFECT THROUGH 6PM...

ALZ001>007-TNZ076-096-097-110000-
/O.NEW.KHUN.WI.Y.0001.170110T1620Z-170111T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...SHEFFIELD...
TUSCUMBIA...RUSSELLVILLE...RED BAY...MOULTON...TOWN CREEK...
ATHENS...HUNTSVILLE...DECATUR...LYNCHBURG...FAYETTEVILLE...
WINCHESTER...SEWANEE...DECHERD...ESTILL SPRINGS...COWAN
1020 AM CST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING AND AREAS AFFECTED...MOST OF NORTH-NORTHWEST ALABAMA AND
  SOUTHERN MIDDLE TENNESSEE FROM NOW THROUGH 6 PM TUESDAY CST.

* WINDS...SUSTAINED WINDS OF 25 MPH WITH GUSTS APPROACHING 35 MPH OR
  HIGHER. A FEW HIGHER GUSTS ARE POSSIBLE IN HIGHER ELEVATIONS.

* IMPACTS...THIS COULD MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
  PROFILE VEHICLES. ANY LOOSE OUTDOOR UNSECURED OBJECTS COULD BE
  BLOWN AROUND. SOME LARGE LIMBS OR ROTTED TREES COULD BE DOWNED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
25 MPH...OR GUSTS OF AT LEAST 35 MPH...ARE EXPECTED ACROSS THE
AFFECTED AREA. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. IN
ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS REMAIN SECURE...
INCLUDING PATIO FURNITURE AND TRASH CANS.

&&

$$
2 follow-up statements
778 
WWUS74 KHUN 101856
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1256 PM CST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT THROUGH 6PM...

ALZ001>007-TNZ076-096-097-110000-
/O.CON.KHUN.WI.Y.0001.000000T0000Z-170111T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...SHEFFIELD...
TUSCUMBIA...RUSSELLVILLE...RED BAY...MOULTON...TOWN CREEK...
ATHENS...HUNTSVILLE...DECATUR...LYNCHBURG...FAYETTEVILLE...
WINCHESTER...SEWANEE...DECHERD...ESTILL SPRINGS...COWAN
1256 PM CST TUE JAN 10 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING AND AREAS AFFECTED...MOST OF NORTH-NORTHWEST ALABAMA AND
  SOUTHERN MIDDLE TENNESSEE THROUGH 6 PM TUESDAY CST.

* WINDS...SUSTAINED WINDS OF 25 MPH WITH OCCASIONAL GUSTS BETWEEN 35
  AND 40 MPH.

* IMPACTS...THIS COULD MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
  HIGH PROFILE VEHICLES. ANY LOOSE OUTDOOR UNSECURED OBJECTS 
  COULD BE BLOWN AROUND. SOME LARGE LIMBS OR ROTTED TREES COULD 
  BE DOWNED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
25 MPH...OR GUSTS OF AT LEAST 35 MPH...ARE EXPECTED ACROSS THE
AFFECTED AREA. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. IN
ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS REMAIN SECURE...
INCLUDING PATIO FURNITURE AND TRASH CANS.

&&

$$
387 
WWUS74 KHUN 102351
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
551 PM CST TUE JAN 10 2017

ALZ001>007-TNZ076-096-097-110100-
/O.EXP.KHUN.WI.Y.0001.000000T0000Z-170111T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...SHEFFIELD...
TUSCUMBIA...RUSSELLVILLE...RED BAY...MOULTON...TOWN CREEK...
ATHENS...HUNTSVILLE...DECATUR...LYNCHBURG...FAYETTEVILLE...
WINCHESTER...SEWANEE...DECHERD...ESTILL SPRINGS...COWAN
551 PM CST TUE JAN 10 2017

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

SOUTH WINDS HAVE DIMINISHED TO 10 TO 20 MPH WITH A FEW GUSTS OVER 25
MPH. WINDS WILL SLOWLY SUBSIDE OVER THE NEXT FEW HOURS INTO THE 10
TO 15 MPH RANGE. THUS, THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT
6 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Jan 10, 5:42 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Jan 10, 5:42 AM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
542 AM CST Tue Jan 10 2017

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 340 AM CST Tue Jan 10 2017

Sly flow continues to develop/strengthen across the region this early
Tue morning, with moisture working its way back into the area. Cloud
cover also continues to increase from the sw/w, as another long wave
upper trough pattern begins to dig across the upper CONUS. Early
morning temp trends thus far are quite a bit warmer compared to the
past several mornings, with values ranging from the upper 40s w to
the upper 30s e. The warming trend will continue into today, thx in
part to the strengthening sly winds, as afternoon highs climb into
the mid/upper 50s for most locations. Winds today will definitely be
breezy, with wind speeds around 15-20 MPH and gusts to 30 MPH. Rain
chances still look to return later today as well along/ahead of a
weak frontal boundary approaching from the nw. However, the front is
still xpcted to stall well n of the local area with any lift/forcing
minimal at best. What shower activity is able to develop ahead of
the weakening front will spread ewd into NW AL, and then attempt to
move further ewd pending enough isentropic support is in place.

.SHORT TERM...(Tonight through Thursday)
Issued at 340 AM CST Tue Jan 10 2017

An upper disturbance passing ewd through the nrn stream across the
Midwest/OH Valley regions will give the lingering shower activity a
little bit of a surge ewd this evening across the area. As the upper
shrtwv lifts to the ne, precip over much of the area should begin to
gradually lift nwd overnight. Given the increase in rainfall tonight
and continued sly flow, temps will only drop a couple of degrees from
this afternoon's highs. Rainfall gradually tapering off to the n will
continue into Wed, as the stalled front begins to lift further nwd as
a warm front. This should also result in afternoon temps climbing
more into the mid/upper 60s for most areas. What lingering showers
are left Wed evening should continue to diminish/lift nwd. Thu is
pretty much a transition day as another weak frontal boundary
approaches from the nw, while afternoon temps remain unseasonably
warm with highs in the upper 60s/around 70F. A few showers may
develop across the wrn half of the area with the approach of this
next front.

.LONG TERM...(Thursday night through Monday)
Issued at 340 AM CST Tue Jan 10 2017

Overall - a warm pattern will prevail across the Tennessee Valley
from the latter half of the week into early next week. The blocking
pattern that was in place across the NE Pacific basin as of the
present was breaking down. An eastern low that was part of the block
will move to the SE, and reorganize into another low - this time semi
cutoff across northern Baja by late Saturday/early Sunday. While
general troughing forms over the western CONUS, upper ridging will
establish itself over the Gulf and Atlantic region. At the surface, a
cold surface high of northern Canadian/Arctic origins will move
eastward across the northern tier states of the lower-48.

An item of interest is how far south will this area of bitterly cold
air go? This morning, there are somewhat different solutions between
the GFS an ECMWF regarding this issue. The GFS this go around is the
warmer model, keeping the Tennessee Valley ensconced firmly in the
warm sector. The EC on the other hand is hinting that some of this
cold air could seep across our northern areas - mainly on Sat/Sun.
Even so, temperatures will only cool slightly compared to well north
of the area. The GFS-Ensemble was staying on the warm side, but
seemed with some of its members hinting that the colder air will get
closer than the main model suggests. All in all, temperatures for the
period will average above normal, both high and lows.

Model blends appear too high regarding rain chances, so did trim them
back for most of the weekend. Despite slim chances of rain, this
setup of troughing west/ridging east and a lurking cold front to our
north, will produce more clouds than sun for the period. High temps
should average in the low/mid 60s or 10-15 degrees above seasonable
norms. Did bring rain chances back for Sunday night and next Monday,
Martin Luther King Jr Day. Model stabilities look too tame for
thunder into next Monday. However, convection could return next
Monday night and Tuesday, as a frontal boundary from the west
approaches. Looks like a high shear and low instability setup -
typical for this time of year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 542 AM CST Tue Jan 10 2017

Sly winds have increased to 15-17KT with gusts to 22-24KT. These
winds may increase a few kts more through the late morning hrs, as
cloud bases begin to lower into the MVFR levels or near 2500 ft.
Precip/shra will develop/spread ewd late this afternoon/evening over
the area, with cigs lowering more into the 1500 ft range with reduced
vis. Conds may briefly lower into the IFR cat later this evening in
some of the heavier shra. Sswly winds will also diminish slightly
heading into the evening period, with wind speeds more in the 10-15KT
range with higher gusts.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...RSB
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 10, 6:31 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 AM CST TUE JAN 10 2017

ALZ001>010-016-TNZ076-096-097-110015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
631 AM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

Nearby

Wind Advisories in Alabama, 2017Wind Advisories in Tennessee, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.